Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 370, NWS Jackson, MS

September 5, 20176 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 5, 2017, 3:44 PM CDT for 6 counties in Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 3:44 PM CDT (20:44 UTC)
Expired
Sep 5, 2017, 4:45 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, MS, Clay County, MS, Lowndes County, MS, Montgomery County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 4:15 PM CDTTSTM WND DMG1 Wsw Columbus, MSSOME POWER LINES WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS54 KJAN 052044
SVRJAN
MSC019-025-087-097-105-155-052145-
/O.NEW.KJAN.SV.W.0370.170905T2044Z-170905T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
344 PM CDT TUE SEP 5 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Choctaw County in central Mississippi...
  Oktibbeha County in northeastern Mississippi...
  Southern Webster County in north central Mississippi...
  Eastern Montgomery County in north central Mississippi...
  Lowndes County in northeastern Mississippi...
  Clay County in northeastern Mississippi...

* Until 445 PM CDT

* At 344 PM CDT, severe thunderstorms were located along a line
  extending from near Kolola Springs to near Lodi, moving south at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Caledonia and Kolola Springs around 400 PM CDT. 
  Columbus AFB around 410 PM CDT. 
  Columbus and Steens around 425 PM CDT. 
  Chester around 445 PM CDT. 

Other locations impacted by these severe thunderstorms include
Walthall, French Camp, Sturgis and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3339 8829 3327 8932 3329 8932 3329 8951
      3359 8952 3372 8872 3368 8872 3368 8849
      3365 8851 3366 8850 3367 8842 3369 8839
      3369 8837 3372 8833 3374 8833 3365 8826
TIME...MOT...LOC 2044Z 341DEG 14KT 3371 8841 3357 8945 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
2 follow-up statements
116 
WWUS54 KJAN 052109
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
409 PM CDT TUE SEP 5 2017

MSC019-025-087-097-105-155-052145-
/O.CON.KJAN.SV.W.0370.000000T0000Z-170905T2145Z/
Choctaw MS-Oktibbeha MS-Webster MS-Montgomery MS-Lowndes MS-Clay MS-
409 PM CDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CHOCTAW...OKTIBBEHA...SOUTHERN WEBSTER...SOUTHEASTERN
MONTGOMERY...LOWNDES AND SOUTHERN CLAY COUNTIES...

At 409 PM CDT, severe thunderstorms were located along a line
extending from near Steens to 7 miles southeast of Lodi, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Columbus, Columbus AFB and Kolola Springs around 415 PM CDT. 
  Steens around 420 PM CDT. 
  Chester around 445 PM CDT. 

Other locations impacted by these severe thunderstorms include French
Camp, Sturgis and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3339 8829 3327 8932 3329 8932 3329 8951
      3352 8952 3367 8871 3368 8849 3365 8851
      3366 8850 3367 8842 3368 8829 3365 8826
TIME...MOT...LOC 2109Z 330DEG 16KT 3361 8832 3348 8941 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
896 
WWUS54 KJAN 052123
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
423 PM CDT TUE SEP 5 2017

MSC019-025-087-097-105-155-052145-
/O.CON.KJAN.SV.W.0370.000000T0000Z-170905T2145Z/
Choctaw MS-Oktibbeha MS-Webster MS-Montgomery MS-Lowndes MS-Clay MS-
423 PM CDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CHOCTAW...OKTIBBEHA...SOUTHERN WEBSTER...SOUTHEASTERN
MONTGOMERY...SOUTHERN LOWNDES AND SOUTHERN CLAY COUNTIES...

At 423 PM CDT, severe thunderstorms were located along a line
extending from near Muldrow to near Poplar Creek, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Muldrow around 430 PM CDT. 
  Tibbee around 440 PM CDT. 
  Sessums and Bent Oak around 445 PM CDT. 

Other locations impacted by these severe thunderstorms include French
Camp, Sturgis and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3339 8833 3327 8932 3329 8932 3329 8951
      3347 8952 3365 8864
TIME...MOT...LOC 2123Z 308DEG 19KT 3355 8875 3335 8952 

HAIL...1.00IN
WIND...60MPH
 
$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:16 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 5, 1:16 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
116 PM CDT Tue Sep 5 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Cold front is approaching the area from the north, with scattered
to widespread convection expected later this afternoon. Convection
is more likely near GLH, GWO, GTR & CBM, with VCTS being likely
between 05/19-20Z at most TAF sites (with HBG being the exception
later near 05/21Z). More confidence is on convection near GLH,
GWO, GTR & CBM TAF sites, so introduced TSRA at these sites around
05/21-22Z, with VCTS elsewhere. Any storm could bring brief MVFR
to IFR ceilings &/or visibilities. Expect the cold front to move
through the northern TAF sites by after 06/00Z, with convection
mostly dissipating in this area a few hours after mainly through
around 06/03Z. Elsewhere, some showers &/or VCTS could linger
along the cold front through around 06/06Z before dissipating.
Winds mainly be from the west-northwest today, around 05-08kts,
gradually shifting more from the north around 06/04-06Z at all TAF
sites. Couldn't rule out some brief MVFR ceilings &/or visibilities
late tonight due to low stratus/patchy fog at PIB & HBG ahead of
the front. /DC/

&&

.DISCUSSION...
Overall a warm & stormy day is on track as a cold front is
expected to move into the region. Synoptically a deep trough is
located over most of mid-upper Mississippi Valley, Great Lakes &
northern Plains. This trough will continue to amplify as strong
vorticity advection & upper jet continue to push into the central
Plains through the Appalachians & northeastern CONUS. This will
help the cold front to amplify & push into our area by mid-late
afternoon. PWs are only around 1.5 inches or so per 12Z regional
soundings but there should be enough low-mid level moisture
pooling ahead of the front (850mb Theta E around 340K+ & PWs
around 1.7 inches) to help convection to develop later this
afternoon. Some modified soundings show some microburst risk as
there should be good low level lapse rates & some DCAPE to help
stronger downdrafts & damaging wind potential. Vertical totals may
be only around 25 deg C but better (~26-27 deg C) a little
further north of I-20.

In addition, boundary layer temperatures have warmed a degree or
two. Thus, compressional warming ahead of the front & any areas
where clouds are slower to develop, we could be around a degree or
two warmer than yesterday, mainly in the upper 80s to low 90s.
The Highway 82 corridor could be the exception due to increasing
clouds & storms. Due to these warmer conditions & dewpoints in the
low 70s pooling ahead of the cold front, some isolated severe
storms are possible. Thus, introduced a marginal risk for isolated
severe storms mainly along & north of the I-20 corridor this
afternoon. These will mainly be between the 3-9PM timeframe, as
most hi-res CAM guidance is hitting on before weakening in
coverage & intensity as we go into tonight. Main changes to the
going forecast were to bump up the highs slightly, adjust the
timing of the PoPs slightly slower & to introduce the marginal
risk in the HWO/graphics. /DC/

Prior discussion below:

Today and tonight:

Today should be the last warm day for a little while as a cold front
is set to move through the ArkLaMiss region today through Wednesday.
This will bring chances for showers and thunderstorms to the region.
The greatest coverage of that should be along and north of I-20 this
morning into this afternoon. While widespread severe weather is not
expected with this activity, I cannot rule out potential for a
strong to perhaps isolated severe storm. Wind shear will be on the
weak side, but 26-27C vertical totals do suggest some potential for
a stronger storm. The main concern would be from damaging winds. I
will keep it out of the HWO and graphics for now but the potential
does remain there for a marginally severe storm. Temperatures today
will be in he upper 80s/close to 90.

As the upper trough continues to dig south into our area, this will
help push the cold front south through the rest of the afternoon
into the evening and night hours tonight. Hi-res guidance does not
indicate much in the way of rain associated with this front as it
pushes south with the loss of daytime heating, but expect there to
continue to be some into the evening and overnight hours. By
daybreak tomorrow, the front will be south of the forecast area and
any rain/storms should be confined to southern locations, with drier
conditions further north. Drier air should start pushing into the
northern parts of the region overnight with temperatures dropping
into the lower 60s for locations along and north of the Highway 82
corridor. Overnight lows in the mid to upper 60s are expected
elsewhere. /28/

Wednesday through Monday...

For the beginning of the period a strong fall like amplified
trough will be located over the Lower Mississippi Valley. The
associated cold front will be south of the region as the last of
rains exit the region during Wednesday morning. The anomalous
upper trough will bring some dry cooler days and nights into the
region through Thursday and Friday. Pwats behind the cold front
will dip to less than 0.50 inch in some locations. The anomalous
upper trough will lift out by Friday. We will be under the
influence of a weak upper low over the midsouth which will
continue our dry weather for the weekend into Monday as we get
drier air from the east.

As far as temperatures are concern highs will be in the 70s and 80s.
Cooler nights will come in the wake of the front with lows in the
50s for Wednesday night through Friday night before rebounding into
the upper 50s and lower 60s into early next week./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  80  56  79 /  41  42   9   1
Meridian      65  80  56  79 /  43  41  13   1
Vicksburg     64  80  54  79 /  42  56   9   1
Hattiesburg   68  81  57  81 /  19  29  26   2
Natchez       66  79  56  78 /  22  36   9   1
Greenville    61  79  54  78 /  58  35   9   0
Greenwood     60  79  54  78 /  58  28   9   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Sep 5, 2:30 AM CDT, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
230 AM CDT Tue Sep 5 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060730-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
230 AM CDT Tue Sep 5 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 5, 2:55 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
255 PM CDT TUE SEP 5 2017

MSZ029-030-052030-
Clay MS-Webster MS-
255 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WEBSTER AND NORTHWESTERN CLAY
COUNTIES UNTIL 330 PM CDT...

At 254 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Houston to Slate
Springs. Movement was southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Montpelier around 315 PM CDT.
  Eupora around 325 PM CDT.
  Clarkson, Pala Alto and Cumberland around 330 PM CDT.

Other locations impacted by these storms include Mantee and Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 8871 3346 8951 3372 8951 3372 8919
      3374 8919 3376 8893 3381 8893 3381 8872
TIME...MOT...LOC 1954Z 306DEG 19KT 3381 8904 3373 8935

NF
Special weather statement, Sep 5, 3:06 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT TUE SEP 5 2017

MSZ027-052030-
Carroll MS-
306 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL COUNTY UNTIL 330
PM CDT...

At 306 PM CDT, Meteorologists were tracking a strong thunderstorm
over Malmaison, or 8 miles east of Greenwood, moving southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Malmaison around 315 PM CDT.
  North Carrollton and Coila around 330 PM CDT.

Other locations impacted by this storm include Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3351 8979 3342 8978 3330 9005 3331 9008
      3342 9015 3342 9014 3346 9014 3346 9010
      3355 9010 3359 8996
TIME...MOT...LOC 2006Z 305DEG 15KT 3352 9005

NF
Special weather statement, Sep 5, 3:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT TUE SEP 5 2017

MSZ030-052100-
Clay MS-
326 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT CLAY COUNTY UNTIL 400 PM CDT...

At 326 PM CDT, Meteorologists were tracking a strong thunderstorm
near Montpelier, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Griffith and Pala Alto around 350 PM CDT.
  West Point around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3356 8867 3357 8867 3356 8870 3357 8873
      3356 8902 3374 8903 3376 8893 3377 8893
      3381 8875 3381 8872 3368 8872 3368 8862
      3359 8856
TIME...MOT...LOC 2026Z 318DEG 15KT 3372 8889

NF
Special weather statement, Sep 5, 3:32 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
332 PM CDT TUE SEP 5 2017

MSZ028-029-032-052100-
Montgomery MS-Choctaw MS-Webster MS-
332 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHOCTAW...WEBSTER AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 400 PM CDT...

At 331 PM CDT, Meteorologists were tracking a strong thunderstorm
over Bellefontaine, or 20 miles west of Montpelier, moving southeast
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eupora around 350 PM CDT.
  Clarkson around 355 PM CDT.
  Mathiston around 400 PM CDT.

Other locations impacted by this storm include Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3356 8903 3356 8909 3352 8909 3334 8950
      3366 8950 3372 8933 3372 8923
TIME...MOT...LOC 2031Z 312DEG 17KT 3365 8930

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:55 PM CDTSpecial Weather StatementJANWebster35 min
Sep 5, 3:06 PM CDTSpecial Weather StatementJANCarroll24 min
Sep 5, 3:26 PM CDTSpecial Weather StatementJANClay34 min
Sep 5, 3:32 PM CDTSpecial Weather StatementJANWebster28 min
Sep 5, 3:35 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes40 min
Sep 5, 4:06 PM CDTSpecial Weather StatementJANAttala, Holmes, Humphreys39 min
Sep 5, 4:43 PM CDTSpecial Weather StatementJANChoctaw, Oktibbeha, Winston47 min
Sep 5, 4:45 PM CDTSpecial Weather StatementJANAttala, Holmes, Sharkey, Yazoo45 min
Sep 5, 5:29 PM CDTSpecial Weather StatementJANLeake, Madison, Yazoo46 min
Sep 5, 5:31 PM CDTSpecial Weather StatementJANAttala, Neshoba, Winston44 min
Sep 5, 6:16 PM CDTSpecial Weather StatementJANMadison, Warren, Yazoo29 min
Sep 5, 6:48 PM CDTSpecial Weather StatementJANLeake, Scott42 min
Sep 5, 6:54 PM CDTSpecial Weather StatementJANHinds, Warren51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.